Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Morristown, TN

May 6, 1999Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 6, 1999, 9:06 AM EDT for Sevier County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1999, 9:06 AM EDT (13:06 UTC)
Expired
May 6, 1999, 3:00 PM EDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Sevier County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 061309
FFWMRX
TNC155-061900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
906 AM EDT THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 300 PM EDT

* AT 900 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN OVER THE GREAT SMOKY MOUNTAINS...MOVING
SLOWLY NORTHEAST.

* THE GATLINBURG FIRE DEPARTMENT REPORTS THE WEST PRONG OF THE LITTLE
PIGEON RIVER IN GATLINBURG IS AT HIGH LEVELS AND STILL RISING. IT
WILL LIKELY OVERFLOW ITS BANKS AT SOME LOW SPOTS. SOME EVACUATIONS
MAY BE REQUIRED.  ROARING FORK IS ALSO RUNNING BANKFUL.

RUNOFF FROM HEAVY RAIN OVERNIGHT WILL CONTINUE TO FEED INTO THE WEST
PRONG AND OTHER STREAMS IN THE COUNTY.  PLEASE PAY ATTENTION IF
LOCAL LAW ENFORCEMENT ASKS YOU TO TAKE ACTION.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN AND NEVER DRIVE INTO
F2LOODED ROADS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:18 AM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, May 6, 2:18 AM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 AM EDT THU MAY 6 1999

LINE OF THUNDERSTORMS MAINTAINING INTENSITY AS THEY MOVE ACROSS OUR
CWA THIS MORNING.  SURFACE LOW OVER NORTHEAST ND WITH A COLD FRONT
EXTENDING ACROSS EAST MO AND INTO EASTERN AR AND LA.

MODELS IN FAIRLY GOOD AGREEMENT IN MOVING 500 MB TROF.  NGM AND AVN
REASONABLY CLOSE IN TIMING OF COLD FRONT WHILE ETA IS SLOWER. PREFER
THE NGM/AVN SOLUTION.  RECOMMEND KEEPING LIKELY POPS IN FOR TODAY
AS COLD FRONT JUST ENTERING CWA BY 18Z.  PROBABLY SEE MORE
THUNDERSTORMS DEVELOP AHEAD OF FRONT THIS AFTERNOON.  LOW LEVEL JET
REMAINS TO SOUTH AND EAST OF OUR CWA AFTER 18Z...PROBABLY WONT SEE
STORMS AS STRONG THIS AFTERNOON IN OUR AREA.  STORMS LATER TODAY
SHOULD MOVE QUICKLY...SO FLOODING SHOULD NOT BE A PROBLEM WITH THE
ADDITIONAL RAIN.  UPPER LOW EXPECTED TO STALL NEAR GREAT LAKES
TONIGHT AND FRIDAY SO CHANCE POPS STILL NEEDED THROUGH THE REST OF
THE PERIOD.

THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY.

CHA TB 079/059 079/058 080 21633
TYS TB 078/058 078/057 079 21633
TRI TB 077/056 077/055 078 21633
OQT TB 078/058 078/057 079 21633

GH

In the hours before

Local storm report, May 6, 3:39 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 AM EDT THU MAY 6 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    WHITWELL                  TN   WIND DAMAGE
05/06/99   MARION                         TREES DOWN IN WHITWELL.
                                          REPORTED BY SHERIFFS OFFICE

1250 AM    NEAR WARTBURG             TN   WIND DAMAGE
05/06/99   MORGAN                         TREES DOWN ON POWER LINES
                                          NEAR WARTBURG.  REPORTED BY
                                          SHERIFFS OFFICE.

1230 AM    KINGSTON                  TN   WIND DAMAGE
05/06/99   ROANE                          TREES DOWN ON HWY 72 AND 58
                                          JUNCTION NEAR KINGSTON.
                                          REPORTED BY SHERIFFS OFFICE.

115 AM                               TN   WIND DAMAGE
05/06/99   HAMILTON                       LARGE LIMBS DOWN ON POWER
                                          LINES. REPORTED BY SHERIFFS
                                          OFFICE.

120 AM     DECATUR                   TN   WIND DAMAGE
05/06/99   MEIGS                          TREE DOWN ON RIVER RD. 2 MI
                                          NORTHWEST OF DECATUR.
                                          REPORTED BY SHERIFFS OFFICE.

115 AM     DAYTON                    TN   WIND DAMAGE
05/06/99   RHEA                           TREES DOWN ON NORTH SIDE OF
                                          DAYTON.  REPORTED BY
                                          SHERIFFS OFFICE.

100 AM     FRIENDSVILLE              TN   WIND DAMAGE
05/06/99   BLOUNT                         TREES DOWN IN FRIENDSVILLE.
                                          REPORTED BY SHERIFFS OFFICE.

100 AM     KNOXVILLE                 TN   WIND DAMAGE
05/06/99   KNOX                           NUMEROUS TREES DOWN.
                                          REPORTED BE SHERIFFS OFFICE.

1245 AM    NORTH LOUDON              TN   WIND DAMAGE
05/06/99   LOUDON                         TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

1230 AM    WHITWELL                  TN   WIND DAMAGE
05/06/99   MARION                         TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

115 AM     OAKRIDGE                  TN   WIND DAMAGE
05/06/99   ANDERSON                       TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

110 AM     CARYVILLE                 TN   WIND DAMAGE
05/06/99   CAMPBELL                       TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

130 AM     TELLICO PLAINS            TN   WIND DAMAGE
05/06/99   MONROE                         TREES DOWN ON POWER LINES.
                                          REPORTED BY SHERIFFS OFFICE.

140 AM     ETOWAH                    TN   WIND DAMAGE
05/06/99   MCMINN                         LARGE TREE LIMBS DOWN ON
                                          POWER LINES. REPORTED BY
                                          SHERIFFS OFFICE.

130 AM     MARYVILLE                 TN   WIND DAMAGE
05/06/99   BLOUNT                         TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

130 AM     KNOXVILLE                 TN   WIND DAMAGE
05/06/99   KNOX                           TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE

150 AM     KODAK                     TN   WIND DAMAGE
05/06/99   SEVIER                         TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

200 AM     MORRISTOWN                TN   WIND DAMAGE
05/06/99   HAMBLEN                        LARGE TREE LIMBS DOWN ON
                                          MCGINNIS ROAD. REPORTED BY
                                          SPOTTER.

205 AM     3 N CLEVELAND             TN   WIND DAMAGE
05/06/99   BRADLEY                        TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

145 AM     OOLTEWAH                  TN   WIND DAMAGE
05/06/99   HAMILTON                       TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, May 6, 5:36 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 AM EDT THU MAY 6 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    WHITWELL                  TN   WIND DAMAGE
05/06/99   MARION                         TREES DOWN IN WHITWELL.
                                          REPORTED BY SHERIFFS OFFICE

1250 AM    NEAR WARTBURG             TN   WIND DAMAGE
05/06/99   MORGAN                         TREES DOWN ON POWER LINES
                                          NEAR WARTBURG.  REPORTED BY
                                          SHERIFFS OFFICE.

1230 AM    KINGSTON                  TN   WIND DAMAGE
05/06/99   ROANE                          TREES DOWN ON HWY 72 AND 58
                                          JUNCTION NEAR KINGSTON.
                                          REPORTED BY SHERIFFS OFFICE.

115 AM                               TN   WIND DAMAGE
05/06/99   HAMILTON                       LARGE LIMBS DOWN ON POWER
                                          LINES. REPORTED BY SHERIFFS
                                          OFFICE.

120 AM     DECATUR                   TN   WIND DAMAGE
05/06/99   MEIGS                          TREE DOWN ON RIVER RD. 2 MI
                                          NORTHWEST OF DECATUR.
                                          REPORTED BY SHERIFFS OFFICE.

115 AM     DAYTON                    TN   WIND DAMAGE
05/06/99   RHEA                           TREES DOWN ON NORTH SIDE OF
                                          DAYTON.  REPORTED BY
                                          SHERIFFS OFFICE.

100 AM     FRIENDSVILLE              TN   WIND DAMAGE
05/06/99   BLOUNT                         TREES DOWN IN FRIENDSVILLE.
                                          REPORTED BY SHERIFFS OFFICE.

100 AM     KNOXVILLE                 TN   WIND DAMAGE
05/06/99   KNOX                           NUMEROUS TREES DOWN.
                                          REPORTED BE SHERIFFS OFFICE.

1245 AM    NORTH LOUDON              TN   WIND DAMAGE
05/06/99   LOUDON                         TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

1230 AM    WHITWELL                  TN   WIND DAMAGE
05/06/99   MARION                         TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

115 AM     OAKRIDGE                  TN   WIND DAMAGE
05/06/99   ANDERSON                       TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

110 AM     CARYVILLE                 TN   WIND DAMAGE
05/06/99   CAMPBELL                       TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

130 AM     TELLICO PLAINS            TN   WIND DAMAGE
05/06/99   MONROE                         TREES DOWN ON POWER LINES.
                                          REPORTED BY SHERIFFS OFFICE.

140 AM     ETOWAH                    TN   WIND DAMAGE
05/06/99   MCMINN                         LARGE TREE LIMBS DOWN ON
                                          POWER LINES. REPORTED BY
                                          SHERIFFS OFFICE.

130 AM     MARYVILLE                 TN   WIND DAMAGE
05/06/99   BLOUNT                         TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

130 AM     KNOXVILLE                 TN   WIND DAMAGE
05/06/99   KNOX                           TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE

150 AM     KODAK                     TN   WIND DAMAGE
05/06/99   SEVIER                         TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

200 AM     MORRISTOWN                TN   WIND DAMAGE
05/06/99   HAMBLEN                        LARGE TREE LIMBS DOWN ON
                                          MCGINNIS ROAD. REPORTED BY
                                          SPOTTER.

205 AM     3 N CLEVELAND             TN   WIND DAMAGE
05/06/99   BRADLEY                        TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

145 AM     OOLTEWAH                  TN   WIND DAMAGE
05/06/99   HAMILTON                       TREES DOWN. REPORTED BY
                                          dSHERIFFS OFFICE.
Special weather statement, May 6, 5:38 AM EDT, 3 hours 28 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 AM EDT THU MAY 6 1999

...ALL SEVERE THUNDERSTORM WATCHES HAVE BEEN CANCELED OR HAVE
EXPIRED ACROSS EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...

THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED ACROSS EAST TENNESSEE
AND EXTREME SOUTHWEST NORTH CAROLINA. HOWEVER... SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH 700 AM EDT(600 AM CDT)... AND
THEN GRADUALLY COME TO AN END BETWEEN 800 AM AND 1000 AM EDT (700
AND 900 AM CDT).

ADDITIONAL RAINFALL THIS MORNING WILL BE BETWEEN ONE AND THREE
QUARTERS OF AN INCH. THERE WERE MANY ROADS ACROSS THE AREA THAT HAD
STANDING WATER... AND THE ADDITIONAL RAINFALL WILL NOT HELP THE
SITUATION. EXPECT PONDING OF WATER ON AREA ROADS THROUGH THE
MORNING HOURS.

DURING A THUNDERSTORM... STAY INDOORS AND ONLY USE THE TELEPHONE
FOR EMERGENCIES. DO NOT DRIVE YOUR VEHICLE WHERE WATER COMPLETELY
COVERS THE ROAD.

RBP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:43 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie47 min
May 5, 11:43 PM EDTSevere Thunderstorm WarningMRXMarion47 min
May 5, 11:58 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane62 min
May 6, 12:23 AM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon62 min
May 6, 12:23 AM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea62 min
May 6, 12:30 AM EDTSevere Thunderstorm WarningMRXScott65 min
May 6, 12:31 AM EDTSevere Thunderstorm WarningMRXMarion19 min
May 6, 12:39 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell61 min
May 6, 12:49 AM EDTSevere Thunderstorm WarningMRXMarion31 min
May 6, 12:56 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe64 min
May 6, 1:15 AM EDTSevere Thunderstorm WarningMRXClaiborne, Union60 min
May 6, 1:15 AM EDTSevere Thunderstorm WarningMRXBlount, Knox60 min
May 6, 1:22 AM EDTSevere Thunderstorm WarningMRXSevier63 min
May 6, 1:26 AM EDTSevere Thunderstorm WarningMRXHamilton34 min
May 6, 1:37 AM EDTSevere Thunderstorm WarningMRXPolk63 min
May 6, 1:38 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson62 min
May 6, 1:56 AM EDTSevere Thunderstorm WarningMRXBradley49 min
May 6, 1:56 AM EDTSevere Thunderstorm WarningMRXMonroe49 min
May 6, 2:38 AM EDTSevere Thunderstorm WarningMRXPolk32 min

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.